[Skip to Content]
[Skip to Content Landing]
Article
October 15, 1960

Barbiturate PoisoningManagement with a New Respiratory Stimulant

Author Affiliations

Seattle, Wash.; Coral Gables, Fla.

Resident in Medicine, Jackson Memorial Hospital (Dr. Cole); Assistant Professor of Internal Medicine, University of Miami School of Medicine (Dr. Marks); and Chief, Non-tubeiculous Chest Disease Section, Veterans Administration Hospital, and Assistant Professor of Medicine, University of Miami School of Medicine (Dr. Baum).

JAMA. 1960;174(7):896-897. doi:10.1001/jama.1960.63030070018020e
Abstract

The purpose of this report is to describe the use of vanillic diethylamide (Emivan), a central nervous system stimulant, in the rapid restoration of spontaneous breathing in a patient with prolonged apnea due to barbiturate intoxication.

Report of a Case  A 35-year-old man was admitted to Jackson Memorial Hospital at 8:00 p.m. on Jan. 5, 1960, in a comatose state, approximately three hours after the ingestion of more than 35 1 1/2-grain (100-mg.) pentobarbital (Nembutal) capsules. In the emergency ward, the patient was comatose, cyanotic, and flaccid. The pulse rate was 80 per minute and respirations were described as slow. Blood pressure was 120/80 mm. Hg. Gastric lavage was carried out and 120 cc. of urine was obtained by catheterization. The patient's blood pressure fell to 80/40 mm. Hg, but returned to normal range after administration of 10 mg. of metaraminol bitartrate. An endotracheal tube was inserted and respirations were

First Page Preview View Large
First page PDF preview
First page PDF preview
×